Mississippi, 2019

Tornado in Mississippi, August 9, 2019

August 9, 2019 · NWS MEG · 1 event in 1 county or zone

In the wake of a few strong multi-cell thunderstorms a brief landspout occurred across portions of northwest Mississippi during the later afternoon hours of August 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

In the wake of a few strong multi-cell thunderstorms a brief landspout occurred across portions of northwest Mississippi during the later afternoon hours of August 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 9, 2:19 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 9, 2:19 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
319 PM CDT Fri Aug 9 2019

.DISCUSSION...

Skies remain partly cloudy across the Mid-South with temperatures
ranging from the upper 70s to mid 80s. Scattered showers and
thunderstorms continue to move across portions of west Tennessee
and northeast Mississippi.

A second area of showers and thunderstorms is moving across
eastern Oklahoma and western Arkansas. This activity should move
into the Mid-South this evening. Temperatures will remain close to
normal with lows Saturday morning in the low to mid 70s. On
Saturday, a weak frontal boundary will drop south toward the
region. Scattered showers and thunderstorms will develop ahead of
the front and move across the Mid-South. Temperatures should be
warmer on Saturday with highs around 90 degrees.

By Saturday night, the upper level ridge over the central U.S.
will expand east. This will start to bring in much warmer air into
the region. Temperatures Saturday night will be a little warmer
with lows Sunday morning in the low to mid 70s. Sunday will be
much warmer than Saturday with highs in the low to mid 90s. Heat
index will be much higher on Sunday with most locations reaching
at least 105 degrees and some areas even exceeding 110 degrees.
Sunday night will be very warm as well with lows Monday morning in
the mid to upper 70s. Monday and Tuesday will see the hotter
weather pattern continue with some scattered thunderstorms
possible both Monday and Tuesday afternoon.

A cold front will start to move into the region on Wednesday
bringing more showers and thunderstorms. With the front across the
Mid-South, temperatures will be not nearly as hot. The cold front
will stall out just south of the Mid-South on Thursday and remain
nearly stationary for next Friday. This will result in a chance of
thunderstorms for mainly southern sections of the Mid-South.

ARS

&&

.AVIATION...18Z TAFs

Another Challenging Aviation forecast today. Ongoing showers have
been weakening, but as we reach peak heating additional showers
and thunderstorms may redevelop. However, due to cloud cover
limiting instability, I do not think precipitation on station is
warranted. Will amend as needed if it looks like redevelopment
will be widespread. Overnight, our attention turns to fog/BR.
Guidance is pretty aggressive in developing fog/br overnight so
Brought JBR and MKL down to MVFR levels and JAN/TUP down to MVFR
levels. Gradual improvement is expected tomorrow. Additional
showers and possibly a thunderstorm is possible tonight, but
coverage is not expected to be significant.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 9, 2:30 PM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 PM CDT Fri Aug 9 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-102230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
330 PM CDT Fri Aug 9 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A round of dangerous heat is expected Sunday through Tuesday. Heat
index values could exceed 110 degrees especially on Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Memphis radar (KNQA), 114 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Quitman

When
August 9, 5:00 PM CST to 5:02 PM CST
Where
Quitman County, 1.97 mi NNW of Darling to 1.89 mi NNW of Darling
Rating
EF0
Path length
0.09 mi
Path width
50 yd
Reported by
Public
Coordinates
34.378, -90.279

Landspout formed between Darling and Falcon. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyThe tornado archive for Mississippi, 2019Warnings in Mississippi, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848828.